Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first begin using it is a natural thing to do. Will it give you a dry mouth or make you feel nauseous? There is a more serious possible side effect that you might not know about which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Along with the drugs that can result in hearing loss, there are some that only cause tinnitus. Tinnitus is a phantom sound people hear that commonly presents as:

  • A windy sound
  • Popping
  • Ringing
  • Thumping

When you discontinue the medication, the tinnitus generally stops. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

The list of drugs which can cause temporary or permanent hearing loss might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, are included on this list. While all these can cause some hearing problems, they are reversible when you stop taking the meds.

Coming in a close second for well known ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The issue disappears when you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Compounds That Trigger Tinnitus

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Tonic water
  • Caffeine
  • Marijuana

You are subjecting yourself to something that could cause tinnitus every time you have your morning coffee. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the dosage that will trigger tinnitus is a lot more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus vary based on your ear health and what medication you get. Mildly irritating to totally incapacitating is the things you can typically be expecting.

Look for:

  • Poor balance
  • Difficulty walking
  • Tinnitus
  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. Remember, often the changes in your hearing or balance are not permanent. You should feel secure asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. Also, get a hearing test with a hearing care specialist.